Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 28, 2008, 2:03 AM EDT for Halifax County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2008, 2:03 AM EDT (06:03 UTC)
- Expired
- Aug 28, 2008, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 280603
FFWRNK
VAC083-281200-
/O.NEW.KRNK.FF.W.0053.080828T0603Z-080828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT THU AUG 28 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 800 AM EDT.
* AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR VIRGILINA...MOVING
NORTHEAST AT 7 MPH. ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP OVER NORTH CENTRAL NORTH CAROLINA AND MOVE INTO HALIFAX
COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAUNTON
RIVER STATE PARK...RIDGEWAY...TURBEVILLE...SOUTH BOSTON...
SCOTTSBURG...NATHALIE...MT LAUREL...LEDA...INGRAM...HITESBURG...
HALIFAX...ELMO...DRYBURG...CRYSTAL HILL...CODY...CLUSTER SPRINGS...
CLOVER AND ALTON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING ROAD CLOSURES TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8
6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3669 7866 3667 7870 3654 7874 3655 7921
3655 7922 3705 7910 3703 7904 3704 7897
3702 7890 3698 7889 3699 7882 3696 7879
3699 7875 3702 7875 3695 7873 3693 7875
3686 7867 3674 7868 3664 7855
$$
PEM2 follow-up statements
000
WGUS71 KRNK 280843
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EDT THU AUG 28 2008
VAC083-281200-
/O.CON.KRNK.FF.W.0053.000000T0000Z-080828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
443 AM EDT THU AUG 28 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR
HALIFAX COUNTY...
AT 430 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATED THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...SOME OF
WHICH WERE PRODUCING HEAVY RAIN OVER PARTS OF THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN ADDITION...THE DAN RIVER IS ON THE RISE. THE DAN RIVER IS
EXPECTED TO FLOOD AT SOUTH BOSTON...RISING ABOVE BANKFULL THIS
MORNING...AND CREST AT AROUND 22 FEET FRIDAY MORNING. FLOOD
STAGE AT SOUTH BOSTON IS 19 FEET.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3669 7866 3667 7870 3654 7874 3655 7921
3655 7922 3705 7910 3703 7904 3704 7897
3702 7890 3698 7889 3699 7882 3696 7879
3699 7875 3702 7875 3695 7873 3693 7875
3686 7867 3674 7868 3664 7855
$$
PEM000
WGUS71 KRNK 281158
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 AM EDT THU AUG 28 2008
VAC083-281202-
/O.EXP.KRNK.FF.W.0053.000000T0000Z-080828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
758 AM EDT THU AUG 28 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 AM EDT FOR HALIFAX
COUNTY...
THERE HAS NOT BEEN ANY ROAD CLOSURES OR FLOODING REPORTED TO THIS
OFFICE. THE HEAVY RAIN HAS EXITED THE AREA AND WITH NO REPORTED
PROBLEMS...WILL ALLOW THE THE FLASH FLOOD WARNING TO EXPIRE.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3669 7866 3667 7870 3654 7874 3655 7921
3655 7922 3705 7910 3703 7904 3704 7897
3702 7890 3698 7889 3699 7882 3696 7879
3699 7875 3702 7875 3695 7873 3693 7875
3686 7867 3674 7868 3664 7855
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:54 AM EDT, 9 minutes earlier.
Area forecast discussion, Aug 28, 1:54 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 AM EDT THU AUG 28 2008
.SYNOPSIS...
THE REMNANTS OF FAY WILL CONTINUE TO SLOWLY MOVE NORTHWARD UP THE
WESTERN EDGE OF THE APPALACHIANS THROUGH THURSDAY...CONTINUING THE
THREAT OF SHOWERS INTO THURSDAY NIGHT UNDER SOUTHEAST FLOW. HOWEVER
THE DEEPEST MOISTURE AND HEAVIEST RAIN WILL SHIFT NORTH AND EAST
BY LATER TONIGHT. A WEAK FRONTAL BOUNDARY WILL APPROACH FROM THE
WEST ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RADAR IS ESTIMATING RAINFALL RATES OF MORE THAN 4 INCHES PER HOUR
IN THE THUNDERSTORMS OVER HALIFAX COUNTY. HAVE ADDED CHANCE OF
THUNDER AND HEAVY RAIN TO THIS PART OF THE FORECAST AREA FOR
TONIGHT. WILL UPDATE ZONES TO REMOVE MIDNIGHT WORDING. HAVE
LOWERED MINIMUM TEMPERATURES FOR TONIGHT BASED ON CURRENT
OBSERVATIONS BUT KEPT THE HOURLY TEMPERATURE TREND NEARLY STEADY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
ON THURSDAY SHOWERS WILL CONTINUE WITH SOUTHEAST MOIST FLOW AND
AIDED BY A SHORT WAVE ASSOCIATED WITH THE UPPER LEVEL TROUGH. BEST
COVERAGE OVER THE MOUNTAINS AND SOUTHEAST UPSLOPE AREAS. FCST
SOUNDING PROFILES SUGGEST STILL SMALL THREAT OF THUNDER...MAINLY
AFTERNOON AS UPR TROUGH APPROACHES.
WEDGE WILL LIKELY HANG IN THURSDAY NIGHT WITH LITTLE PRESSURE
FALLS TO THE NORTH...LIMITED WARM AIR ADVECTION AND NO SOUTHERLY
FLOW. SOME EROSION IS POSSIBLE ACROSS THE SOUTHWEST VIRGINIA
MOUNTAINS AND FROM THE TOP-DOWN WITH MID LEVEL WINDS BECOMING
WESTERLY. HOWEVER...LOW CLOUDS AND FOG WILL REMAIN FOR MUCH OF THE
AREA ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. SLOW EROSION OF
THE WEDGE WILL BEGIN IN THE MORNING AS A COLD FRONT TRACKS INTO
THE OHIO VALLEY. THE COLD FRONT WILL REINTRODUCE RAIN SHOWERS BACK
INTO THE AREA LATE FRIDAY AFTERNOON ACROSS SOUTHEAST WEST
VIRGINIA. THESE SHOWERS WILL SPREAD TO THE EAST OVERNIGHT. THE
FRONTAL BOUNDARY MAY CLEAR THE AREA AND BE SOUTH OF THE VA/NC
BORDER BY SUNRISE SATURDAY MORNING.
THE WEDGE WILL BE ERODING DURING THE DAY FRIDAY WITH TEMPERATURES
REBOUNDING INTO THE 80S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FOLLOWING THE FRONTAL PASSAGE FRIDAY NIGHT/SATURDAY...HIGH PRESSURE
WILL BUILD INTO THE REGION WITH TEMPERATURES HOVERING AROUND NORMAL.
THE TIME PERIOD LOOKS TO BE DRY BUT WE WILL NEED TO KEEP AN EYE ON
THE TROPICS AS GUSTAV IS SOMEWHERE ALONG THE TX/LA COAST AND ANOTHER
TROPICAL SYSTEM IS NEAR THE BAHAMAS ISLANDS.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
EVENTUALLY ALL TERMINALS SHOULD EXPERIENCE CIGS NEAR OR BELOW
1KFT. KROA MAY ONLY HAVE TEMP IFR CIGS. EXPECTING KLYH/KDAN TO
REMAIN AT IFR CIG THROUGH THURSDAY. KBLF MAY GO ABOVE BY LATE
MORNING...WITH KLWB A LITTLE LATER IN THE DAY. IFR CIGS SHOULD
MAY LAST THROUGH MUCH OF THURS NIGHT TOO AT KLYH AMD KDAN.
WEDGE PERSISTS INTO FRIDAY AS AN UPPER TROF MOVES EAST OF THE
AREA AND HIGH PRESSURE BUILDS IN AT THE SURFACE...BUT A FRONTAL
BOUNDARY MAY BRING ANOTHER CHANCE OF PRECIPITATION BY LATE FRIDAY
INTO SATURDAY
&&
.HYDROLOGY...
A FLOOD WARNING HAS BEEN ISSUED FOR THE DAN RIVER AT SOUTH BOSTON
UNTIL SATURDAY MORNING. THE RIVER IS FORECAST TO REACH FLOOD STAGE
BY EARLY AFTERNOON ON THURSDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 4 AM EDT EARLY THIS MORNING FOR
VAZ015>017-022>024-032>035-043>046-058-059.
NC...FLASH FLOOD WATCH UNTIL 4 AM EDT EARLY THIS MORNING FOR
NCZ001>006-018>020.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...KM/WP
HYDROLOGY...JSHazardous weather outlook, Aug 27, 11:25 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 PM EDT WED AUG 27 2008 VAZ007-009>014-018>020-WVZ042>045-282030- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 1125 PM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS...SOME HEAVY AT TIMES...CAN BE EXPECTED THROUGH TONIGHT. SOME MINOR FLOODING IN POOR DRAINAGE AREAS AND PONDING OF WATER ON ROADS IS POSSIBLE DUE TO THE RECENT SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>046-058-059-282030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- HALIFAX-CHARLOTTE- 1125 PM EDT WED AUG 27 2008 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS WITH BRIEFLY HEAVY RAINFALL ARE STILL EXPECTED THROUGH TONIGHT. A THUNDERSTORM IS ALSO POSSIBLE IN SOUTHSIDE VIRGINIA AND THE NORTH CAROLINA PIEDMONT. ADDITIONAL RAINFALL OF A HALF AN INCH TO AN INCH MAY BE ENOUGH TO CAUSE ADDITIONAL FLASH FLOODING. THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 4 AM EDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CALL THE NATIONAL WEATHER SERVICE WITH THEIR RAIN TOTAL REPORTS. ALSO REPORT ANY FLOODING. VAZ047-282030- BUCKINGHAM- 1125 PM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SHOWERS...SOME WITH BRIEFLY HEAVY RAINFALL...CAN BE EXPECTED THROUGH TONIGHT. SOME MINOR FLOODING IN POOR DRAINAGE AREAS AND PONDING OF WATER ON ROADS IS POSSIBLE DUE TO THE RECENT SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 27, 8:37 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 837 PM EDT WED AUG 27 2008 VAZ022-033-034-280215- ROANOKE-FRANKLIN-BEDFORD- INCLUDING THE CITIES OF...SALEM...ROCKY MOUNT...BEDFORD 837 PM EDT WED AUG 27 2008 ...SHOWERS ARE GOING TO BE HEAVY AT TIMES... SHOWERS CONTINUE TO SPREAD NORTH INTO THE BLUE RIDGE AND ADJACENT FOOTHILLS OF BEDFORD AND FRANKLIN COUNTIES. ONE HOUR RAINFALL RATES WILL AVERAGE LESS THAN A QUARTER INCH...BUT IN THE HEAVIER DOWNPOURS...COULD EXCEED OVER AN INCH. THE HEAVIEST RAINS ARE ALSO OCCURRING ALONG HIGHWAY 220 IN FRANKLIN COUNTY. THIS WILL KEEP WATER PONDING AND POOLING ALONG THE ROADS. IF TRAVELING THIS EVENING...BE ALERT TO THIS...AND SLOW DOWN TO AVOID HYDROPLANING. THERE COULD ALSO BE SOME MINOR LOW LYING FLOODING IN ROCKY MOUNT...BOONES MILL AND ROANOKE.
Special weather statement, Aug 28, 12:05 AM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 AM EDT THU AUG 28 2008 VAZ035-045-046-058-059-280600- AMHERST-CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...AMHERST...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 1205 AM EDT THU AUG 28 2008 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS... AT MIDNIGHT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS OVER SOUTHERN HALIFAX COUNTY. THE HEAVIEST RAIN WAS OCCURRING BETWEEN ALTON AND ELMO...10 MILES SOUTHWEST OF SOUTH BOSTON. ANOTHER AREA OF EXCESSIVE RAINFALL WAS OCCURRING NEAR THE KERR RESERVOIR...BETWEEN THE STAUNTON RIVER STATE PARK AND VIRGILINA. RAIN RATES OF 2 TO 3 INCHES IN AN HOUR IS POSSIBLE WITH THESE THUNDERSTORMS...AND THIS WILL LIKELY RESULT IN FLASH FLOODING. ELSEWHERE...HEAVY SHOWERS WERE OCCURRING NORTH AND EAST OF LYNCHBURG...FROM AMHERST TO CHARLOTTE COURT HOUSE. RAIN RATES OF 1 TO 1.5 INCHES IN AN HOUR WERE COMMON...AND THIS WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS. ALL OF THE SHOWER ACTIVITY WAS MOVING TO THE NORTH...IN A REOCCURRING FASHION THAT WILL RESULT IN REPEAT HEAVY RAINFALL OVER THE SAME AREA. A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 4 AM EDT. A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM FOR HALIFAX COUNTY. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:43 PM EDT | River Flood Warning | RNK | Halifax | 21 hr |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.